Kentucky, 2020

Flash Flooding and Flooding in Kentucky, May 5, 2020

May 5, 2020 · NWS JKL · 11 events in 4 counties and zones

A heavy swath of rain, totaling up to 2-3 inches, fell across portions of the Cumberland Valley up towards the Hal Rogers Parkway this morning as widespread showers and thunderstorms moved through. Portions of Pulaski, Clay, Knox, and Laurel Counties experienced flooding and high water issues into the afternoon following the end of the heavier rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$900
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A heavy swath of rain, totaling up to 2-3 inches, fell across portions of the Cumberland Valley up towards the Hal Rogers Parkway this morning as widespread showers and thunderstorms moved through. Portions of Pulaski, Clay, Knox, and Laurel Counties experienced flooding and high water issues into the afternoon following the end of the heavier rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 5, 3:45 AM EST, 2 hours 35 minutes earlier.

Area forecast discussion, May 5, 3:45 AM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
445 AM EDT Tue May 5 2020

.SHORT TERM...(Today through Wednesday)
Issued at 445 AM EDT TUE MAY 5 2020

08z sfc analysis shows a well defined low moving into western
Kentucky. This is responsible for the scattered showers and
potential thunderstorms currently pushing deeper into the
Cumberland Valley this morning. The convection is developing along
a warm front that is pressing into the JKL CWA. Temperatures are
similar and in the mid 50s across this boundary but dewpoints
range from the low 40s northeast, and at elevated locations, to
the mid 50s in the southwest where the convection is occurring.

The models are in better agreement aloft through the short term
portion of the forecast this morning. They have come into much
better consensus with the depth and magnitude of a trough (and its
energy) crossing through the Ohio Valley today into tonight. This
trough brings height falls to Kentucky along with an active series
of jets at mid levels. By Wednesday morning, though, the GFS
deviates a bit from the others to have a closed low 5h trough
about 3 decameters deeper than the ECMWF and NAM. The core of this
trough's energy and axis pass through the JKL CWA Wednesday
morning with strong cyclonic northwest flow in place through the
evening. Given the better agreement have increased confidence in
the general aspects of the NBM blended solution for the short
term, but also included details from the NAM12 and CAMs for
specifics, especially today and tonight.

Sensible weather will feature another active weather day with a
stark disparity of conditions north to south across the CWA. The
sfc low's movement through Kentucky will bisect our forecast area
with colder regime in the 50s north and a southern warm sector in
the 70s. The low's path is a touch further south on this
morning's model runs compared to 24 hours ago. So the net result
will be cooler conditions north and a smaller area of warmer
temperatures and thus instability in the south. Regardless, the
boundary with the low will remain an active focus for shower and
storm development with conditions favorable for some organized
convection in our far south later this afternoon and into the
early evening. For this reason, there is a marginal risk for
severe storms in the southeast quarter of the CWA with the slight
risk boundary from SPC just on the other side of our border with
Tennessee. The latest HRRR runs suggest some swaths of updraft
helicity could be produced by any stronger cells that develop
later today. Likewise, heavy rain concerns have increased on
account of the better moisture available in the column today as
PWs climb thanks to a 40 to 50 kt low level jet nosing into the
area. Additionally, a couple of pockets of upper level divergence
will pass overhead into early Wednesday morning due to the
presence of a right entrance region from a departing 3h jet to the
east this morning and the left exit one of a southwest jet,
coming around the trough, moving though in the evening. Also,
specific humidities at 700h will be pushing a positive 2.5
standard deviations this morning per the NAEFS.

This bout of active weather does end with a bit of a whimper
later this evening, though, as the backside of the sfc low brings
chilly rain showers, sprinkles, and drizzle to the area while
temperatures fall through the 40s. This cold season return/revenge
plays out on Wednesday as temperatures struggle to make it too
far into the 50s along with some patches of mainly light showers
around. It looks like a winter-style upslope pattern sets up on
Wednesday keeping low clouds and cold showers around - especially
in the higher terrain of the east.

Oh what this winter could have been if we had had these types of
systems move through 3 months ago.

Mainly just made some point adjustments to temperatures through
the period as the gradient is well reflected today and the CAA
regime looks reasonable tonight and Wednesday. For the PoPs, did
substantially increase them through the period from the NBM
considering the ongoing convection inbound and upslope
expectations tonight/Wednesday.

.LONG TERM...(Wednesday night through Monday)
Issued at 340 AM EDT TUE MAY 5 2020

The extended period will feature a variety of weather, from dry
conditions Wednesday night and Thursday, to showers and storms
Thursday night through Friday night, and colder temperatures and
good chances for late night and early morning frost over the
upcoming weekend. We should see a few rain showers exiting the
area early Wednesday evening, as an area of low pressure moves off
to our east. A ridge of high pressure will then bring weather to
eastern Kentucky Wednesday night and Friday. Rain showers will
move back into the area Thursday evening, as another area of low
pressure moves in from the west. The rain will become widespread
from very early Friday morning and through out the day on Friday.
A few thunderstorms may occur on Friday, as a surface cold front
moves through the area. Once the boundary moves to our easter,
much cooler air will filter into the area behind it. As skies
clear off and winds die down late Friday night and early Saturday,
we may see frost formation across eastern Kentucky. The cooler
conditions will persist through out the weekend. The better chance
for frost will be late Saturday night into early Sunday morning,
as skies are expected to be mostly clear and winds nearly calm.
The frost could be widespread on Sunday morning.

Temperatures in the extended will be cooler than normal on
average, with the coolest conditions forecast for Friday and
Saturday. Highs on those two days will likely only make it into
the 50s. Temperatures during the other days in the extended will
be warmer, with daily highs in the 60s, but will still be below
normal for this time of year. Lows could drop into the lower 30s
both Friday night and Saturday night, and into the mid to upper
30s Wednesday night. The rest of the time we should see lows in
the 40s, which are still below normal values.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
ISSUED AT 205 AM EDT TUE MAY 5 2020

Look for additional mid level clouds to spread across the area
through the next few hours. Convection (including a chance for
thunderstorms) ahead of a warm front and shortwave trough, will
then arrive in the southwest during this time, with further
deterioration in cigs from southwest to northeast into the MVFR
range - and in some cases the IFR range by 12z. With the lower
level saturated and a low pressure system tracking across the
Commonwealth, MVFR and IFR should prevail through 18z in all
locations. Cigs may fall to near or below mins at the TAF sites,
at times, especially for JKL and SJS. Locations nearer to
Tennessee should get into the warm sector and a period of VFR may
be realized for a couple of hours between 18 and 00z. Variable
winds at generally 10 kts or less are expected through 12z, with
winds in the south veering from southeast to west between 12 and
00z increasing to between 10 and 15 kts. To the north, variable
winds at 10 kts or less should prevail between 12 and 00z. Look
for most places to see little improvement in cigs after 00z as the
winds switch more to the northwest and settle a bit.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...GREIF
LONG TERM...AR
AVIATION...JP/GREIF
Hazardous weather outlook, May 5, 2:55 AM EST, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
355 AM EDT Tue May 5 2020

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-061100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
355 AM EDT Tue May 5 2020

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Isolated to scattered thunderstorms can be expected today, mainly
along and south of the Mountain Parkway. A few of these storms
could become strong nearer to the Tennessee and Virginia border
this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a threat for a few thunderstorms on Friday.

Patchy frost will be possible early Saturday morning and also
that night into Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GREIF/AR

In the hours before

Special weather statement, May 5, 5:14 AM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service JACKSON KY
614 AM EDT Tue May 5 2020

KYZ080-086-116-117-051115-
Clay-Knox-Laurel-Leslie-
614 AM EDT Tue May 5 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LAUREL...
NORTHEASTERN KNOX...SOUTHWESTERN LESLIE AND CLAY COUNTIES...

At 614 AM EDT, a strong thunderstorm was located over London, moving
east at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
London, Manchester, Grace, Fariston, Pittsburg, Brightshade, Lake,
Cane Creek, Goose Rock, Bush, Thousandsticks, Jonsee, Herron, Hooker,
Ice Cliff, Byron, Park Valley, Cottongin, Warbranch and East
Bernstadt.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3704 8417 3722 8414 3720 8340 3693 8343
TIME...MOT...LOC 1014Z 276DEG 34KT 3713 8406

GREIF

The radar

The Jackson,KY radar (KJKL), 115 km away, was scanning. The volume nearest the first event began at 11:22 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 5 flood. Local standard time, as filed.

Flood, Pulaski

When
May 5, 6:20 AM EST to 3:20 PM EST
Where
Pulaski County, 0.42 mi S of Coin to 0.43 mi S of Coin
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.164, -84.501

Dispatch relayed a report of water over Barnesburg Road northwest of Shopville.

Flood, Pulaski

When
May 5, 6:30 AM EST to 3:30 PM EST
Where
Pulaski County, 0.59 mi SSE of Etna to 0.56 mi SSE of Etna
Cause
Heavy Rain
Reported by
Public
Coordinates
37.222, -84.566

A citizen observed water over Old Stilesville Road, making it impassable, near the intersection with Kentucky Highway 452 northwest of Bobtown.

Flood, Pulaski

When
May 5, 7:30 AM EST to 12:30 PM EST
Where
Pulaski County, 2.49 mi WNW of Ringgold
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.133, -84.672

A trained spotter observed water covering a bridge and depositing debris on area roads near Ringgold northwest of Somerset.

Flood, Laurel

When
May 5, 8:11 AM EST to 2:30 PM EST
Where
Laurel County, 2.11 mi S of Maplesville
Cause
Heavy Rain
Reported by
Public
Coordinates
37.120, -84.023

A citizen reported small stream flooding on Payne Trail east of London.

Flash Flood, Laurel

When
May 5, 8:30 AM EST to 9:30 AM EST
Where
Laurel County, 1.21 mi NE of Tuttle to 1.2 mi NE of Tuttle
Cause
Heavy Rain
Property damage
$200
Reported by
CoCoRaHS
Coordinates
37.010, -83.932

A CoCoRaHS observer reported water flowing over Matt Baker Road in Tuttle, subsequently causing the road to be impassable.

Flash Flood, Knox

When
May 5, 8:38 AM EST to 9:38 AM EST
Where
Knox County, 1.65 mi NNW of Moore Hill to 1.67 mi NNW of Moore Hill
Cause
Heavy Rain
Property damage
$200
Reported by
Public
Coordinates
36.951, -84.094

A citizen observed water flowing over Master Street in Corbin, along with local streams overspilling their banks.

Flash Flood, Clay

When
May 5, 8:40 AM EST to 9:40 AM EST
Where
Clay County, 0.22 mi WNW of Hima to 0.38 mi WNW of Hima
Cause
Heavy Rain
Property damage
$100
Reported by
911 Call Center
Coordinates
37.121, -83.774

Dispatch reported water flowing over Morning Glory Road, making it impassable. This was near Kentucky Highway 80 near Hima.

Flash Flood, Clay

When
May 5, 8:40 AM EST to 9:40 AM EST
Where
Clay County, 1.33 mi WSW of Pigeonroost to 1.34 mi WSW of Pigeonroost
Cause
Heavy Rain
Property damage
$100
Reported by
911 Call Center
Coordinates
37.111, -83.821

Dispatch reported water flowing over House Branch Road near Kentucky Highway 80 outside of Pigeonroost.

Flash Flood, Clay

When
May 5, 8:40 AM EST to 9:40 AM EST
Where
Clay County, 3.03 mi WSW of Pigeonroost
Cause
Heavy Rain
Property damage
$200
Reported by
911 Call Center
Coordinates
37.098, -83.847

Dispatch relayed a report of flowing water over Reynolds Road near Horse Creek.

Flash Flood, Pulaski

When
May 5, 8:57 AM EST to 10:17 AM EST
Where
Pulaski County, 1.1 mi W of Stab to 1.03 mi W of Stab
Cause
Heavy Rain
Property damage
$100
Reported by
Trained Spotter
Coordinates
37.150, -84.440

A trained spotter observed water from Short Creek flowing over a local roadway southeast of Shopville.

Flood, Laurel

When
May 5, 9:15 AM EST to 3:15 PM EST
Where
Laurel County, 0.14 mi SSE of Dortha to 0.19 mi SE of Dortha
Cause
Heavy Rain
Reported by
Public
Coordinates
36.978, -84.079

A citizen observed water outside of a local stream off of Dow Adkins Lane north of Corbin.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 880266, 880264, 880263, 880240, 880246, 880257, 880249, 880252, 880255, 880261, 880237.